Jump To Topic
December 2010 Lipitor Recall
UPDATED: Pfizer announced a recall of one lot (~19,000 bottles) of Lipitor 40 mg tablets (atorvastatin calcium) distributed in the U.S. There were three earlier recalls of Lipitor, implemented in August, October and November of 2010, in response to complaints of uncharacteristic odor. The odor is consistent with the presence of a chemical found at a very low level during the investigation leading to the first product recall.
FDA Statement on Ranbaxy Atorvastatin Recall
As of November 2012,the FDA is notifying the public that after reviewing additional information related to the Ranbaxy atorvastatin recall, FDA has determined that the possibility of adverse health problems related to the recalled atorvastatin is extremely low. Ranbaxy Pharmaceuticals informed its customers of a voluntary recall of certain lots of the company’s atorvastatin tablets due to possible contamination with very small glass particles similar to the size of a grain of sand.
What patients should know
- Patients who have the recalled medicine can continue taking it unless directed otherwise by their physician or health care provider.
- To date, FDA hasn’t received any reports of injury.
- The possibility of adverse health problems related to the recalled atorvastatin is extremely low.
- If patients experience any adverse events, they should contact their health care provider, and report to FDA’s MedWatch program.
- Ranbaxy decided to stop making atorvastatin until the company has thoroughly investigated the cause of the contamination and remedied the problem.
- The recall does not include atorvastatin 80mg strength or any other Ranbaxy product.
- The FDA will continue to oversee the recall process and work with Ranbaxy to resolve quality issues.
- The FDA does not anticipate a drug shortage. FDA is working with other atorvastatin manufacturers to avoid a drug shortage and is closely monitoring the situation.
For more information, speak to your pharmacist or healthcare provider. To read the FDA statement, you can visit the FDA’s website.